Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 256, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2000, 9:50 PM CDT for Colbert County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 9:50 PM CDT (02:50 UTC)
- Expired
- May 9, 2000, 10:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Colbert County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 10:15 PM CDT | Hail 0.75 | Cherokee, AL | Dime size hail was reported in the Mount Hester community, southwest of Cherokee. |
| May 9, 10:35 PM CDT | Hail 1 | Tuscumbia, AL | Quarter size hail fell just west of Tuscumbia. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 100251 SVRBHM ALC033-100330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 950 PM CDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... COLBERT COUNTY IN NORTHWEST ALABAMA... * UNTIL 1030 PM CDT. * AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF CHEROKEE...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CHEROKEE. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:12 PM CDT, 38 minutes earlier.
Area forecast discussion, May 9, 9:12 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 912 PM CDT TUE MAY 09 2000 SURFACE COLD FRONT NEAR A KMKL-KGWO-KMLU THIS EVENING. SHOWERS AND THUNDERSTORMS CONTINUE TO SLOWLY WEAKEN, AND DECREASE IN COVERAGE ACROSS PARTS OF NORTHERN MISSISSIPPI. PER LATEST WATER VAPOR LOOPS, MAIN UPPER LEVEL SUPPORT BEGINNING TO MOVE MORE EAST OR NORTHEAST WHICH WOULD STAY JUST NORTH OF THE AREA. CURRENT RADAR TRENDS SHOWING STRONG/SEVERE STORM MOVING TO THE NORTH OF THE AREA, WITH ONE MOVING ACROSS NORTH MISSISSIPPI TOWARDS THE NORTHWEST PART OF THE AREA. KGWX SHOWING A "FINE LINE" EXTENDING FROM THE STORM, SOUTHWESTWARD. APPEARS THAT CONVECTION HAS BEEN DEVELOPING AND SOUTHWESTWARD ALONG THIS BOUNDARY. THIS WILL HAVE TO BE WATCHED FOR ANY ADDITIONAL DEVELOP THAT WOULD AFFECT NORTHWEST AND WEST CENTRAL ALABAMA. RUC MODEL SOUNDINGS SHOWING INSTABILITIES DECREASING SLIGHTLY THROUGH MIDNIGHT ACROSS THE NORTHERN SECTIONS. THIS FITS CURRENT TRENDS. STILL EXPECT SHOWERS, AND THUNDERSTORMS TO MOVE ACROSS PARTS OF THE AREA THROUGH REST OF TONIGHT. CURRENT FORECAST STILL IN LINE. .BHM...NONE. NNNN
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:00 PM CDT | Tornado Warning | BMX | Colbert | 30 min |
| May 9, 10:28 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.